Immunotherapies May Pose Severe Heart Risk

Submitted by admin5 on Fri, 11/04/2016 - 18:18

Researchers have identified a serious and potentially fatal adverse event associated with immunology drugs, according to a study published in the New England Journal of Medicine.

Immune checkpoint inhibitors have emerged as a promising avenue of treatment for many patients with cancer, even going so far as to cure the disease in some cases. However, high-grade, immune-related adverse events can occur, particularly with combination immunotherapy.
-----
Related Content
Fight Cancer With Immunotherapy
Immunotherapy Plus Chemotherapy Does not Improve SCLC Outcomes
-----

In a study led by Javid J Moslehi, MD, Vanderbilt-Ingram Cancer Center (Nashville, TN), researchers report on the cases of two patients with melanoma who were treated with ipilimumab and nivolumab, two prominent programmed death cell protein 1 (PD-1) inhibitors that work by blocking the PD-1/programmed death ligand 1 pathway and harnessing the body’s immune system to attack cancerous cells.

Both of those patients developed myositis with rhabdomyolysis, early progressive and refractory cardiac electrical instability, and myocarditis with a robust presence of T-cell and macrophage infiltrates. By analyzing the tumors of these patients, researchers determined that this severe heart condition and patient deaths were due to adverse reactions to combination therapy with nivolumab and ipilimumab.

After scientists at Bristol-Myers Squibb—the developer of both drugs—agreed to check patient records from when the drugs were first tested, researchers found that heart inflammation occurred in 0.27% of patients treated with a combination of ipilimumab and nivolumab.  

Authors of the study note that this is important information for clinicians to be aware of, though they stress it does not mean providers should stop using immunotherapy for their patients. Instead, they advise that clinicians take steps to monitor patients and intervene when necessary.

“This is a new complication of potentially lifesaving drugs,” said Dr Moslehi. “We’re working to develop treatments for it. Our job is not to say the drugs are bad, but to say, ‘How can we deal with it?’”

While this was the first published study looking at the danger of heart inflammation associated with immunotherapies, others have raised concerns about adverse events from these treatments before. In September, Michael B Atkins, MD, the deputy director of the Georgetown Lombardi Comprehensive Cancer Center in Washington, and other experts met with Bristol-Myers Squibb executives to discuss these trends. They agreed that heart tests should be included for patients taking combined checkpoint drugs, but Dr Atkins noted that no formal recommendations have been issued.

The study, and others like, it will be important as more immunotherapies enter the market.

Checkpoint inhibitors “are lifesaving therapies for many patients, at least for melanoma,” Dr Atkins told the New York Times. “Around 60 percent of patients have tumor responses to the combination, and the majority of those appear to be long-lasting responses.”

Providers and developers, Dr Atkins continued, just need to ensure they are taking proper precautions to make these treatments as safe as possible.